South Carolina, 2015

Damaging Winds in South Carolina, July 2, 2015

July 2, 2015 · NWS CHS · 20 events in 5 counties and zones

A strong line of thunderstorms developed across central Georgia in the mid afternoon hours and pushed eastward through southeast South Carolina in the evening. The storms developed within a inland trough of low pressure with a upper shortwave trough helping to force the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong line of thunderstorms developed across central Georgia in the mid afternoon hours and pushed eastward through southeast South Carolina in the evening. The storms developed within a inland trough of low pressure with a upper shortwave trough helping to force the line. A highly unstable airmass with plentiful mid-level dry air created an environment supportive damaging wind gusts across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 2, 3:08 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT THU JUL 2 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A TROUGH OF LOW PRESSURE
LINGERS INLAND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING AND TONIGHT...A BROAD MID LVL TROUGH OF LOW PRESSURE
WILL REMAIN OVER MUCH OF THE EASTERN CONUS WITH A SERIES OF H5
SHORTWAVES THAT ROUND ITS SOUTHERN BASE OVER THE SOUTHEASTERN UNITED
STATES. AT THE SFC...THE AREA WILL REMAIN BETWEEN A PIEDMONT TROUGH
INLAND AND HIGH PRESSURE OVER THE WESTERN ATLANTIC. THE SETUP WILL
FAVOR A WEST/SOUTHWEST FLOW THAT MAINTAINS DEEP MOISTURE OVER THE
AREA CHARACTERIZED BY PWATS AROUND 2.0 INCHES. THESE MOISTURE LEVELS
ALONG WITH FORCING ALONG THE BASE OF THE LOW PRESSURE TROUGH WILL FAVOR
A PERIOD OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE AREA THIS
EVENING INTO EARLY OVERNIGHT HOURS.

THE BULK OF PRECIP ACTIVITY WILL COME WITH A H5 SHORTWAVE THAT IS
CURRENTLY DEPICTED ON WATER VAPOR IMAGERY OVER THE UPSTATE OF
SOUTH CAROLINA. EXPECT PRECIP COVERAGE AND INTENSITY TO PEAK WHILE
THIS SHORTWAVE BEGINS TO SHIFT EAST/SOUTHEAST TOWARDS THE AREA
THIS EVENING AND EARLY TONIGHT. A FEW OF THE HIRES MODELS INDICATE
PRECIP ACTIVITY WILL BE IN THE FORM OF A LINE OF SHOWERS AND
THUNDERSTORMS THAT PUSH EASTWARD THROUGH THE AREA. SBCAPES RANGING
BETWEEN 2000-3000 J/KG ALONG WITH 20-30 KT LOW LVL WINDS WILL
SUPPORT STRONGER AND/OR SEVERE THUNDERSTORMS WITH THIS
ACTIVITY...ESPECIALLY WHEN ENCOUNTERING THE SEABREEZE. GIVEN THE
THREAT OF SEVERE WEATHER...A SEVERE THUNDERSTORM WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
UNTIL 9 PM. THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
WILL BE DAMAGING WIND GUSTS. STRONGER CONVECTION SHOULD GRADUALLY
TAPER OFF FROM WEST TO EAST A FEW HOURS AFTER SUNSET...BUT THERE
ARE HINTS WE COULD SEE A FEW SHOWERS AND THUNDERSTORMS LINGER INTO
THE OVERNIGHT PERIOD WITH REMAINING SHORTWAVE ACTIVITY THAT PASSES
MAINLY OVER NORTHERN AREAS LATE. A SLIGHT CHANCE TO CHANCE OF
SHOWERS/THUNDERSTORMS HAVE THEREFORE BEEN INCLUDED IN THE LATEST
FORECAST THROUGH MUCH OF THE OVERNIGHT PERIOD. LOW TEMPS WILL
RANGE IN THE LOW TO MID 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THIS PERIOD WILL FEATURE MAINLY SUBTLE CHANGES WHICH WILL TRANSLATE
IN VARYING THUNDERSTORM POTENTIAL.

A BROAD UPPER TROUGH WILL REMAIN IN PLACE FRIDAY. ELEVATED LOWER/MID
TROPOSPHERIC WINDS...VORTICITY MAXIMA EMBEDDED WITHIN THE LONGWAVE
TROUGH...INSTABILITY AND MESOSCALE BOUNDARIES WILL SUPPORT MULTICELL
CLUSTERS OF THUNDERSTORMS WHICH WILL PROPAGATE FROM EAST TO WEST.
PER 02/12Z GUIDANCE MAINTAINED AFTERNOON/EARLY EVENING POPS
GRADUATED FROM LIKELY NORTH TO CHANCE SOUTH/WEST. THE COMBINATION OF
ELEVATED WINDS/SHEAR AND INSTABILITY WILL SUPPORT AT LEAST
ISOLATED/SPORADIC EPISODES OF SEVERE WEATHER...ESPECIALLY DAMAGING
WIND GUSTS.

POPS GRADUALLY DECREASE/RETREAT TOWARD THE COAST/ADJACENT COASTAL
WATERS FRIDAY NIGHT. THEN...DURING THE FOURTH OF JULY THE ATLANTIC
RIDGE SHOULD EXPAND INTO THE REGION AS THE UPPER TROUGH
AMPLIFIES/SHARPENS UPSTREAM. THUS...LIMITED POPS TO SLIGHT CHANCE
SATURDAY AFTERNOON...AND TEMPERATURES WILL RECOVER INTO THE
LOWER/MID 90S.

SATURDAY NIGHT AND SUNDAY...THE UPSTREAM UPPER TROUGH WILL PRESS
E/SE TOWARD THE REGION...NUDGING THE ATLANTIC RIDGE OFFSHORE. THIS
COULD PROMOTE THUNDERSTORMS...EITHER DEVELOPING IN PLACE OVER THE
REGION OR ONGOING/UPSTREAM CONVECTIVE COMPLEXES PROPAGATING INTO THE
FORECAST AREA AS EARLY AS LATER SUNDAY NIGHT. ACCORDINGLY...RAISED
POPS TO SLIGHT CHANCE LATE SUNDAY NIGHT. SUNDAY AFTERNOON COULD
BECOME QUITE ACTIVE AS ONE OR MORE MULTICELL CLUSTERS OF
THUNDERSTORMS WITH AT LEAST AN ISOLATED SEVERE THREAT PUSH INTO THE
FORECAST AREA. RAISED MAX POPS INTO THE 45-50 PERCENT RANGE SUNDAY
AFTERNOON...BUT LOCALLY GREATER POPS COULD EVENTUALLY BE REQUIRED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE LONG
TERM PERIOD. AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE SOUTHEAST
STATES AND PERSIST THROUGH MID-WEEK. MEANWHILE AT THE SURFACE...
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A PIEDMONT TROUGH PERSISTS
INLAND. THIS PATTERN WILL FAVOR CHANCES OF MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE GREATEST COVERAGE
LIKELY TO OCCUR MONDAY AND TUESDAY. TEMPERATURES WILL GENERALLY BE
NEAR NORMAL...WITH HIGHS AROUND 90 OR IN THE LOWER 90S AND LOWS IN
THE LOWER TO MID 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CIGS/VSBYS SHOULD PREVAIL AT BOTH TERMINALS THROUGH 22Z.
SHOWERS/THUNDERSTORMS WILL THEN BE POSSIBLE LATE AFTERNOON INTO
EVENING HOURS...PRODUCING A PERIOD OF FLIGHT RESTRICTIONS AT EITHER
TERMINAL. HAVE MAINTAINED A TEMPO GROUP OF MVFR VSBYS ASSOCIATED
WITH THUNDERSTORM ACTIVITY BETWEEN 22-01Z AT BOTH CHS AND SAV
TERMINALS. IN ADDITION...STRONG WIND GUSTS WILL BE POSSIBLE WITH
THUNDERSTORMS THROUGH 01Z AT BOTH TERMINALS. VFR CIGS/VSBYS WILL
LIKELY RETURN AT BOTH TERMINALS OVERNIGHT AND PERSIST INTO LATE
MORNING HOURS ON FRIDAY.

EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS ARE POSSIBLE
IN MAINLY AFTERNOON/EARLY EVENING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS ARE GENERALLY EXPECTED TO
PREVAIL.

&&

.MARINE...
THIS EVENING AND TONIGHT...ATLANTIC HIGH PRESSURE WILL DOMINATE THE
WEATHER PATTERN OVER THE COASTAL WATERS WITH A PIEDMONT TROUGH
SITUATED INLAND. IN GENERAL...SOUTH/SOUTHWEST WINDS WILL REMAIN AT
OR BELOW 15-20 KTS...HIGHEST NEAR A SEABREEZE CIRCULATION AND DURING
NOCTURNAL LOW LEVEL JETTING. SEAS WILL RANGE BETWEEN 2-4 FT. WINDS
AND SEAS WILL VARY WITHIN THUNDERSTORMS THIS EVENING AND
OVERNIGHT...ESPECIALLY AS A LINE OF THUNDERSTORMS SHIFTS OFFSHORE
SHORTLY AFTER NIGHTFALL. A FEW THUNDERSTORMS COULD BE STRONG WITH
DAMAGING WINDS BEING THE PRIMARY CONCERN.

FRIDAY THROUGH WEDNESDAY...A PERSISTENT PATTERN FEATURING ATLANTIC
HIGH PRESSURE AND AN INLAND SURFACE TROUGH WILL CONTINUE WITH ONLY
MINOR FLUCTUATIONS. A TIGHTENED PRESSURE GRADIENT BETWEEN THE TWO
FEATURES WILL MAINTAIN ELEVATED WINDS/SEAS THROUGH THE PERIOD. IN
FACT...IT APPEARS THAT CONDITIONS COULD REACH MARGINAL SMALL CRAFT
ADVISORY CRITERIA OVER A PORTION OF THE WATERS...ESPECIALLY ACROSS
AMZ350 AND AMZ374...FRIDAY NIGHT. OTHERWISE...SEA BREEZE
CIRCULATIONS AND NOCTURNAL LOW LEVEL JETTING WILL ALLOW
SOUTH/SOUTHWEST WINDS TO PEAK NEAR 15-20 KTS. SEAS WILL BE 2-4 FEET
ON AVERAGE...BUT COULD REACH 5 FT IN THE OUTER PORTIONS OF THE
WATERS DURING NOCTURNAL SURGES.

RIP CURRENTS...ELEVATED S/SW WINDS AND ASTRONOMICAL FACTORS WILL
CONTINUE ESPECIALLY ALONG THE CHARLESTON COUNTY COAST FRIDAY.
THUS...WILL ONCE AGAIN INDICATE A MODERATE RISK FOR RIP CURRENTS
HERE FRIDAY. AN ELEVATED RISK FOR RIP CURRENTS COULD THEN PERSIST
INTO THE FOURTH OF JULY WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...SPR
LONG TERM...JAQ
AVIATION...DPB/SPR
MARINE...DPB/SPR
Hazardous weather outlook, Jul 2, 2:58 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT THU JUL 2 2015

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>049-051-
052-032000-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
TIDAL BERKELEY-
358 PM EDT THU JUL 2 2015

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ350-352-354-374-032000-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
358 PM EDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...THUNDERSTORMS WITH STRONG WIND
GUSTS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN WILL IMPACT
COASTAL WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS...THUNDERSTORMS WITH STRONG WIND
GUSTS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN COULD IMPACT
COASTAL WATERS FRIDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ050-032000-
CHARLESTON-
358 PM EDT THU JUL 2 2015

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Jul 2, 12:30 PM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
07/02/2015  M41 MPH          AMZ330             SC   MESONET

            PEAK GUST OF 36 KNOTS...41 MPH...AT THE FT SUMTER
            WEATHERFLOW SITE FROM THE PASSING THUNDERSTORM.

&&

EVENT NUMBER CHS1500529

BSH
Special weather statement, Jul 2, 4:35 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT THU JUL 2 2015

GAZ114-022230-
TATTNALL GA-
535 PM EDT THU JUL 2 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY UNTIL
630 PM EDT...

AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK PARK TO NEAR PLANT
HATCH...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...COLLINS...COBBTOWN AND GORDONIA ALTAMAHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3228 8203 3224 8202 3186 8211 3190 8211
      3189 8212 3189 8213 3191 8213 3190 8215
      3190 8219 3192 8222 3218 8218 3223 8221
      3232 8223
TIME...MOT...LOC 2134Z 269DEG 12KT 3231 8229 3195 8239

FWA
Local storm report, Jul 2, 4:56 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
556 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     ROCKY FORD              32.66N  81.83W
07/02/2015                   SCREVEN            GA   LAW ENFORCEMENT

            THUNDERSTORM WINDS BLEW DOWN POWER LINES.

&&

EVENT NUMBER CHS1500530

SPR
Local storm report, Jul 2, 5:26 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
626 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 W GLENNVILLE          31.93N  81.98W
07/02/2015                   TATTNALL           GA   911 CALL CENTER

            TREE DOWN ACROSS CYRIL P BURKHALTER ROAD

&&

EVENT NUMBER CHS1500531

CB
Local storm report, Jul 2, 5:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
628 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     REIDSVILLE              32.09N  82.11W
07/02/2015                   TATTNALL           GA   911 CALL CENTER

            TREE DOWN ON KEMP ST

&&

EVENT NUMBER CHS1500532

CB
Local storm report, Jul 2, 5:31 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
631 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     7 N MANASSAS            32.26N  82.02W
07/02/2015                   EVANS              GA   LAW ENFORCEMENT

            TWO TREES WERE BLOWN DOWN ALONG HIGHWAY 129 NEAR THE
            HILLVIEW ROAD INTERSECTION. TIME OF EVENT WAS ESTIMATED
            FROM RADAR DATA.

&&

EVENT NUMBER CHS1500533

SPR

The radar

The Charleston,SC radar (KCLX), 22 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampton

When
July 2, 5:34 PM EST to 5:35 PM EST
Where
Hampton County, 2.9 mi E of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.820, -81.180

South Carolina Highway Patrol reported a tree down on Hope Well Road near the intersection with Grass Hill Road.

Thunderstorm Wind, Hampton

When
July 2, 5:37 PM EST to 5:38 PM EST
Where
Hampton County, Crocketville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.920, -81.080

South Carolina Highway Patrol reported a tree down on Highway 601 just north of Crocketville.

Thunderstorm Wind, Dorchester

When
July 2, 5:50 PM EST to 5:51 PM EST
Where
Dorchester County, 0.58 mi W of St George
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -80.580

A tree was blown down onto power lines and a power pole was snapped at the intersection of Reed Street and South Parler Avenue.

Thunderstorm Wind, Dorchester

When
July 2, 5:50 PM EST to 5:51 PM EST
Where
Dorchester County, 2.37 mi NNE of Grover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.130, -80.560

Dorchester County dispatch reported a tree down at the intersection of Seven Acres Road and Cypress Grove Lane.

Thunderstorm Wind, Colleton

When
July 2, 5:55 PM EST to 5:56 PM EST
Where
Colleton County, 6.93 mi N of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -80.490

South Carolina Highway Patrol reported a tree down in the 6700 block of Rehoboth Road.

Thunderstorm Wind, Colleton

When
July 2, 5:58 PM EST to 5:59 PM EST
Where
Colleton County, 1.16 mi E of Islandton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -80.910

South Carolina Highway Patrol reported a tree down on Forks Road near the Sineath Road intersection.

Thunderstorm Wind, Colleton

When
July 2, 6:00 PM EST to 6:01 PM EST
Where
Colleton County, 6.53 mi NNE of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -80.420

South Carolina Highway Patrol reported a tree down in the 4800 block of Peirce Road.

Thunderstorm Wind, Colleton

When
July 2, 6:06 PM EST to 6:07 PM EST
Where
Colleton County, 3.55 mi W of Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -80.780

South Carolina Highway Patrol reported a tree down on Interstate 95 northbound at mile marker 46.

Thunderstorm Wind, Colleton

When
July 2, 6:25 PM EST to 6:26 PM EST
Where
Colleton County, 1.16 mi W of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -80.500

South Carolina Highway Patrol reported a tree down on Jacksonboro Road near Cottageville.

Thunderstorm Wind, Beaufort

When
July 2, 6:33 PM EST to 6:34 PM EST
Where
Beaufort County, 3.5 mi S of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.300, -80.890

One tree was blown down along Pinckney Colony Road.

Thunderstorm Wind, Beaufort

When
July 2, 6:35 PM EST to 6:38 PM EST
Where
Beaufort County, 1.75 mi W of Burton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.430, -80.750

Several trees were blown down in the Burton area and one of the trees fell on a house. Damage to the home was unknown.

Thunderstorm Wind, Beaufort

When
July 2, 6:40 PM EST to 6:50 PM EST
Where
Beaufort County, 0.69 mi N of Beaufort
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.440, -80.680

Beaufort County dispatch reported that there were numerous trees down in and around Beaufort.

Thunderstorm Wind, Beaufort

When
July 2, 6:43 PM EST to 6:48 PM EST
Where
Beaufort County, 0.9 mi NW of Port Royal
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -80.690

Multiple trees were reported down in the Port Royal area.

Thunderstorm Wind, Beaufort

When
July 2, 6:46 PM EST to 6:51 PM EST
Where
Beaufort County, 2.15 mi NNW of Beaufort Co Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -80.640

Beaufort County dispatch reported several trees down on Ladys Island.

Thunderstorm Wind, Beaufort

When
July 2, 6:54 PM EST to 6:59 PM EST
Where
Beaufort County, 2.38 mi NNE of Hilton Head Is
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.250, -80.730

Beaufort County dispatch reported several trees down on Hilton Head Island.

Thunderstorm Wind, Beaufort

When
July 2, 6:54 PM EST to 6:55 PM EST
Where
Beaufort County, 1.81 mi NE of Scott
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -80.600

A tree was blown down along Dolphin Point Drive on Cat Island.

Thunderstorm Wind, Dorchester

When
July 2, 6:57 PM EST to 6:58 PM EST
Where
Dorchester County, 1.35 mi ESE of Slandsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.970, -80.210

Dorchester County dispatch reported a tree down on Orangeburg Road at the intersection with Dorchester Road.

Thunderstorm Wind, Beaufort

When
July 2, 7:05 PM EST to 7:06 PM EST
Where
Beaufort County, 7.33 mi ESE of Frogmore
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.348, -80.460

South Carolina Highway Patrol reported that a tree was blown down on Sea Island Parkway.

Thunderstorm Wind, Charleston

When
July 2, 7:28 PM EST to 7:29 PM EST
Where
Charleston County, 0.69 mi S of Scanlonville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.790, -79.880

A National Weather Service employee reported a tree down on Lucas Street near Shem Creek.

Thunderstorm Wind, Charleston

When
July 2, 7:28 PM EST to 7:29 PM EST
Where
Charleston County, 1.35 mi ENE of The Groves
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.810, -79.850

A large bradford pear tree was broken in half by wind on Rosemead Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592991, 592992, 592990, 592993, 592994, 592995, 592996, 592997, 592998, 592999, 593000, 593001, 593003, 593004, 593006, 593007, 593008, 593009, 593010, 593011.